Alert archive / Florida / Flash Flood Warnings in 1996

Flash Flood Warning 3, NWS Tampa Bay, FL

October 8, 19964 counties in Florida

NWS Tampa Bay, FL issued this flash flood warning at Oct 8, 1996, 2:00 AM EDT for 4 counties in Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 1996, 2:00 AM EDT (06:00 UTC)
Expired
Oct 8, 1996, 8:00 AM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Charlotte County, FL, DeSoto County, FL, Lee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 91 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 6.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1996-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1996-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 080607
FFWTBW
FLC027-015-071-081-115-081200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
200 AM EDT TUE OCT 8 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
FLOOD WARNING...EFFECTIVE UNTIL 800 AM EDT...FOR PEOPLE IN THE
FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...DESOTO COUNTY
 
IN SOUTHWEST FLORIDA
 
   ...CHARLOTTE COUNTY...LEE COUNTY
 
IN WEST CENTRAL FLORIDA
 
   ...MANATEE COUNTY...SARASOTA COUNTY
 
AT 155 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT
RAINFALL TOTALS OF THREE TO FIVE INCHES...ASSOCIATED WITH TROPICAL
STORM JOSEPHINE...HAVE FALLEN DURING THE PAST 24 HOURS ALONG PARTS OF
THE COASTAL AREAS OF WEST CENTRAL AND SOUTHWEST FLORIDA.
 
SOME OF THE HEAVIEST RAINFALLS HAVE OCCURRED IN THE BRADENTON AND
PORT CHARLOTTE METRO AREAS WHERE STREETS AND HOMES WHERE REPORTED TO
HAVE FLOODED.
 
ADDITIONAL HEAVY RAINFALL OF TWO TO FOUR INCHES CAN BE EXPECTED TO
FALL OVER RAIN SATURATED SOILS AS BANDS OF HEAVY RAIN CONTINUE TO
RAPIDLY MOVE INLAND FROM THE GULF OF MEXICO THROUGH SUNRISE.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
 
A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
ZALESKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 8:48 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Oct 7, 8:48 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
848 PM EDT MON OCT 07 1996

AS TROPICAL STORM JOSEPHINE MOVES OFF TO THE NORTHEAST SHE WILL
RAPIDLY LOOSE A LOT OF HER TROPICAL CHARACTERISTICS.  ONE LOOK AT SAT
PIX SHOW A VERY STRONG NEARLY STATIONARY CONVERGENT BAND OFF THE
SOUTHWEST COAST.  THIS BAND IS BEGINNING TO LOOK LIKE A BAROCLINIC
LEAF.  THIS WILL SLOWLY MOVE NORTH AS THE TROPICAL STORM MOVES
NORTH...OR COULD JUST CHANGE ITS ORIENTATION.  EITHER WAY THE CWA WILL
SEE HEAVY FLOODING RAINS OVER NIGHT.

I VERY...VERY...VERY...STRONGLY SUGGEST THAT MIAMI ISSUE A FLOOD WATCH
FOR THE ENTIRE CWA FOR THE OVER NIGHT HOURS.

LOW LEVEL SHEAR STILL LOOKS PRETTY GOOD FOR SVERE THUNDERSTORMS AND
TORNADOS.  ABOUT AN HOUR AGO WE LOADED OUR VAD WINDS INTO SHARP AND
CAME UP WITH HELICITIES WELL OVER 200.  REPORTS CONTINUE TO COME IN
WITH WHAT IS BECOMING A SIGNIFICANT COASTAL FLOODING SITUATION.  MORE
ON THAT IN THE HLS.0
SOBIEN

In the hours before

Special weather statement, Oct 7, 8:09 PM EDT, 5 hours 51 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-080800-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
800 PM EDT MON OCT 08 1996

...THREAT FOR SIGNIFICANT FLOODING EXISTS OVER WEST CENTRAL AND
SOUTHWEST FLORIDA...
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER ALL OF WEST CENTRAL AND
SOUTHWEST FLORIDA FOR THE OVER NIGHT HOURS...
...A HURRICANE WARNING IS IN EFFECT FOR LEVY...CITRUS...HERNANDO AND
PASCO COUNTIES...
...A TROPICAL STORM WARNING IS IN EFFECT FOR PINELLAS...HILLSBOROUGH
...MANATEE AND SARASOTA COUNTIES...
...A HIGH WIND WARNING IS IN EFFECT FOR SUMTER AND POLK COUNTIES...

TROPICAL STORM JOSEPHINE WILL MOVE ONSHORE LATER TONIGHT AND WITH IT
BRING VERY HEAVY RAIN...STRONG GUSTY WINDS AND ISOLATED TORNADOS.  A
BAND OF STRONG SHOWERS AND THUNDERSTORMS CONTINUES OVER THE COASTAL
WATERS FROM ENGLEWOOD TO BONITO BEACH AND OUT OVER THE COASTAL WATERS
FOR WELL OVER 100 MILES.  THIS LINE WILL MOVE LITTLE AND VERY HEAVY
FLOODING RAIN CAN BE EXPECTED TO TRAIN OVER THE FT MYERS AND CHARLOTTE
HARBOR AREAS FOR THE NEXT SEVERAL HOURS.  SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP THE REST OF WEST FLORIDA.  THE ATMOSPHERE IS
CONDUCIVE FOR SEVERE THUNDERSTORMS AND TORNADOS DURING THE OVERNIGHT
HOURS.

NORTH OF PASCO COUNTY...SQUALLS FROM TROPICAL STORM JOSEPHINE WILL
CONTINUE TO MOVE ONSHORE.

AN ADDITIONAL STATEMENT WILL BE ISSUED LATER THIS MORNING IF
CONDITIONS WARRANT.

SOBIEN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:03 PM EDTTornado WarningTBWHillsborough, Manatee42 min
Oct 7, 10:06 PM EDTTornado WarningTBWHillsborough, Manatee39 min
Oct 8, 2:00 AM EDTFlash Flood WarningTBWManatee6 hr
Oct 8, 6:22 AM EDTSevere Thunderstorm WarningTBWCharlotte, Lee53 min

Nearby

Flash Flood Warnings in Florida, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.